MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JRNY II CR FEM OX NP RT SZ 4; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. JRNY II CR FEM OX NP RT SZ 4; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number 74021154
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Failure of Implant (1924); Inadequate Osseointegration (2646); Metal Related Pathology (4530)
Date of Event 08/23/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after tka surgery was performed on (b)(6) 2018, the patient experienced an unknown adverse event of one (1) jrny ii cr isrt xlpe rt sz 1-2 9mm.This adverse event was resolved by revision surgery on (b)(6) 2024, replaced by a zimmer revision implants.The current health status of the patient is unknown.
 
Additional Manufacturer Narrative
This complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
H3, h6: the devices were not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, the provided intraoperative photos show black-stained tissues about the knee joint with medial condyle deformation of the femoral component and wear of the articulating insert to the extent the tibial baseplate is revealed.The femoral component is at a valgus angle.A definitive clinical root cause could not be determined based on the information provided; however, tibial component loosening and 3rd body debris and shifting (valgus orientation) of femoral component are likely contributing factors to the reported event given the insert appearance of being worn through instead of disassociated from the tibial baseplate in the presence of tibial stem radiolucency on x-ray.The degree of tissue staining (¿metallosis¿) and extent of metallic debris clouding seen on the x-ray imaging suggests the event was ongoing for quite some time prior to the revision and would have certainly contributed to the severity of the event; however, date of symptom onset and/or trauma was not provided.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part numbers over the past 12 months and for the batch numbers based on historical data of the devices did not reveal similar events for the listed devices.A review of the instructions for use documents for knee systems revealed that looseness of components has been identified in possible adverse effects section as a result from trauma, improper implant selection, improper implant positioning, improper fixation, and/or migration of the components.Muscle and fibrous tissue laxity can also contribute to these conditions.In addition, the adverse events indicate that although rare, metal sensitivity or allergic reactions in patients following joint replacement have been reported.Implantation of foreign material in tissues can result in histological reactions involving macrophages and fibroblasts.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
Additional information: d5 d7a, d8, e1 (name prefix/title), e3, g2, h8.Corrected data: b5, d1, d4 (catalog number, lot number, expiration date, unique identifier (udi) #), d10, e2, h4.
 
Event or Problem Description
It was reported that, after tka surgery was performed on (b)(6) 2018, the patient experienced metallosis.This adverse event was resolved via revision surgery on (b)(6) 2024 in which deformation of the jrny ii cr fem ox np rt sz 4 and the jrny ii cr isrt xlpe rt sz 1-2 9mm were noticed, as well as necrotic tissue.All components were replaced for zimmer revision implants.The current health status of the patient is unknown.
 
Additional Manufacturer Narrative
The associated devices were returned and evaluated.A visual inspection of the returned insert finds the device returned with one side gouged out with significant material missing and not returned.The tibial baseplate was returned cemented to the complaint device with a quantity of biological debris and cement on the opposite side of the complaint device.Additionally, the femoral component was also returned with a quantity of biological debris and cement on one side and a large gouge out of the metal of the other side.There is biological debris embedded in the device.The clinical/medical investigation concluded that the provided intraoperative photos show black-stained tissues about the knee joint with medial condyle deformation of the femoral component and wear of the articulating insert to the extent the tibial baseplate is revealed.The femoral component is at a valgus angle.Femoral articulation is noted but the root cause is unknown.It cannot be confirmed if the angle of the femoral component led to loading or if it changed over time due to the osteolytic change.Micro/macro-motion and foreign/third body debris/particulate within the joint cannot be ruled out as contributing factors.The provided x-ray image appears to show medial condyle femoral component contact with the tibial baseplate medially, radiolucency around the tibial stem with metallic debris throughout the knee joint, particularly superior to the femoral component.No further x-ray images were provided for comparison.The current patient status is unknown.A definitive clinical root cause could not be determined based on the information provided; however, tibial component loosening and third body debris and shifting (valgus orientation) of femoral component are likely contributing factors to the reported event given the insert appearance of being worn through instead of disassociated from the tibial baseplate in the presence of tibial stem radiolucency on x-ray.The degree of tissue staining (¿metallosis¿) and extent of metallic debris clouding seen on the x-ray imaging suggests the event was ongoing for quite some time prior to the revision and would have certainly contributed to the severity of the event; however, date of symptom onset and/or trauma was not provided.The patient impact beyond the reported revision with metallosis could not be determined; however, a transient post-surgical restorative phase would be anticipated.A laboratory analysis performed on the device revealed that all three components were retrieved and showed signs of wear.The articulating surface of the insert is significantly worn.The perimeter of the soft tissue contacting surfaces of the tibia baseplate have scratches present and has damage to the medial superior edge.The bone cement contacting surface of the tibia baseplate has scratches and some bone cement still adhered.The non articulating surface of the femoral implant has traces of apparent bone still adhered to it.The articulating surface and sides of the femoral component are scratched and significantly worn.There were no observations of material or manufacturing deviations in the course of this investigation.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the devices did not reveal similar events for the listed devices.A review of the instructions for use documents for knee systems revealed in possible adverse effects that looseness of components can result from trauma, improper fixation, and/or migration of the components.Muscle and fibrous tissue laxity can also contribute to these conditions.In addition, the adverse events indicate that although rare, metal sensitivity or allergic reactions in patients following joint replacement have been reported.Implantation of foreign material in tissues can result in histological reactions involving macrophages and fibroblasts.Also, revealed in warnings and precautions that the implant can break or become damaged as a result of strenuous activity or trauma.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.For the insert, according with the inspection drawing, the final inspection includes the verification of part configuration per print.Also, per material specification, the quality and manufacture of 7.5 mrad cross-linked ultra-high molecular-weight polyethylene (uhmwpe) bar stock shall be controlled.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
JRNY II CR FEM OX NP RT SZ 4
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20220969
Report Number1020279-2024-01830
Device Sequence Number20706451
Product Code JWH
UDI-Device Identifier00885556422854
UDI-Public885556422854
Combination Product (Y/N)N
Initial Reporter CountrySF
PMA/510(K) Number
K121443
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/27/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number74021154
Device Lot Number18AM15761
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/23/2024
Supplement Date Received by Manufacturer11/25/2024
02/11/2025
06/24/2025
Initial Report FDA Received Date09/15/2024
Supplement Report FDA Received Date11/26/2024
02/12/2025
06/27/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/22/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
74022212/17EM09977A/JOURNEY TIBIA BASE NP RT SZ 2.; 74025611/14CM16857/JRNY II CR ISRT XLPE RT SZ 1-2.; JOURNEY TIBIA BASE NP RT SZ 2 / 74022212.; JRNY II CR FEM OX NP RT SZ 4 / 74021154.
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown